Colorado, 2004

Hail in Colorado, June 2, 2004

June 2, 2004 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 1:00 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 2, 1:00 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED JUN 2 2004

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
TONIGHT...EMBEDDED VORTICITY MAXIMUMS WILL MOVE THROUGH THE
NORTHWEST FLOW ALOFT OVER MOIST SOUTHEAST FLOW AT THE SURFACE.
RUC/MESOETA INDICATE MOISTURE AXIS WILL RUN FROM DENVER SOUTHEAST TO
LAMAR. EXPECT CONVECTION TO INITIATE ON THE PALMER DIVIDE AND
PROPAGATE EASTWARD WITH THE MEAN WIND...THUS HAVE CHANCE POPS IN THE
SOUTHWEST ZONES TAPERING TO SLIGHT/SILENT POPS NORTHEAST. LOW
CAPE/MODERATE SHEAR ENVIRONMENT SUGGESTS HAIL THREAT WITH STRONGER
STORMS.

THURSDAY...SIMILAR SYNOPTIC SET UP AS WEDNESDAY...ALTHOUGH MOISTURE
DEPENDENT PARAMETERS (NOTABLY CAPE) IMPROVE DUE TO PERSISTENT LOW
LEVEL ADVECTION OF WARM/MOIST AIR. THERE WILL BE TWO POSSIBLE
SOURCES FOR CONVECTIVE INITIATION BY LATE AFTERNOON...DAYTIME
HEATING OVER THE HIGHER TERRAIN OF COLORADO...AND VORTICITY MAXIMUM
APPROACHING THE EASTERN FORECAST AREA FROM NEBRASKA. GIVEN STRONG
DEEP LAYER SHEAR IN PLACE (40 KT NORTHWESTERLY FLOW OVER 25 KT
SOUTHEASTERLY UPSLOPE FLOW) A FEW SUPERCELLS WILL BE POSSIBLE.
STORMS EXPECTED TO PROPAGATE EAST/SOUTHEASTWARD AND BE OUT OF THE
FORECAST AREA BY 09Z.

FRIDAY...DRY LINE SHARPENS UP NEAR THE COLORADO/KANSAS STATE LINE
AND SHOULD SERVE TO INITIATE CONVECTION BY LATE AFTERNOON. MEANWHILE
ANOTHER VORTICITY MAXIMUM WILL BE DROPPING OUT OF NEBRASKA
OVERNIGHT...AND WITH NOCTURNAL LOW LEVEL JET IN
PLACE...THUNDERSTORMS WILL BE POSSIBLE THROUGH THE NIGHT.

SATURDAY...HAVE INSERTED SLIGHT CHANCES IN EASTERN ZONES FOR
LINGERING MORNING CONVECTION. ETA HAS BACKED OFF ON COOLER
TEMPERATURES...BUT OUTFLOW FROM NEBRASKA MCS WILL SHIFT SURFACE FLOW
AROUND TO NORTHEAST AND MODERATE TEMPERATURES SOMEWHAT. ALTHOUGH THE
12Z GFS RUN APPEARS TO HAVE SERIOUS CONVECTIVE FEEDBACK PROBLEMS
SATURDAY NIGHT...UPSLOPE REGIME COMBINED WITH WAVE IN NORTHWEST FLOW
ALOFT WARRANT MENTION OF THUNDERSTORMS CHANCES ONCE AGAIN. DETAILS
ARE SKETCHY SO HAVE JUST BROADBRUSHED A SLIGHT CHANCE FOR THE ENTIRE
FORECAST AREA SATURDAY AFTERNOON AND NIGHT.

&&

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
STRONG DISTURBANCE FORECAST TO ENTER THE PACIFIC NORTHWEST ON SUNDAY
AND THEN TRACK ACROSS THE NORTHERN ROCKIES THROUGH THE EXTENDED
PERIOD. ECMWF FLATTER WITH THE FEATURE COMPARED TO THE
GFS...RESULTING IN MORE OF A ZONAL FLOW ACROSS THE HIGH
PLAINS...WHILE THE GFS WOULD SUPPORT A MORE SOUTHWEST FLOW. IN LOW
LEVELS...NOTED THAT THE GULF OF MEXICO WILL BE OPEN AND COPIOUS
MOISTURE ADVECTED INTO THE CENTRAL PLAINS THROUGH THE ENTIRE PERIOD.
THE ATMOSPHERE WILL BE PRIMED FOR CONVECTION...ALTHOUGH INITIATING
MECHANISMS WILL BE DIFFICULT TO PIN DOWN. SUNDAY IT APPEARS A
SHORTWAVE APPROACHING FROM SOUTHWEST WILL INITIATE CONVECTION OVER
EASTERN COLORADO BY LATE AFTERNOON IN THETA-E AXIS...THEN SUSTAINED
BY LOW LEVEL NOCTURNAL JET SUNDAY NIGHT OVER THE REMAINDER OF THE
AREA. ON MONDAY CAP MAY BE TOO STRONG FOR CONVECTION IN THE WEST AS
700 MB TEMPERATURES NOW FORECAST AT 16C NEAR THE COLORADO STATE
LINE...HOWEVER EASTERN AREAS MAY BE THREATENED AS DRY LINE WILL SET
UP BY AFTERNOON AND CAP SLIGHTLY WEAKER THERE. ON TUESDAY COLD FRONT
ASSOCIATED WITH NORTHERN ROCKIES DISTURBANCE WILL BE APPROACHING
FROM THE NORTHWEST. IF IT ARRIVES AT THE TIME OF PEAK HEATING...AS
CURRENTLY FORECAST BY THE GFS...IT WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT. GFS THEN WANTS TO HANG UP THE FRONT OVER
THE FORECAST AREA ON WEDNESDAY. ALL IN ALL...WILL HAVE A RATHER
BROADBRUSHED CHANCE OF THUNDERSTORMS EVERY DAY...WITH A BETTER
TEMPORAL/SPATIAL RESOLUTION AS THE FORECAST EVOLVES OVER TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Jun 2, 9:00 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1000 AM MDT WED JUN 2 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE
TRI-STATE AREA THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE BEST
CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF A LINE
FROM YUMA COLORADO TO GOVE KANSAS AFTER 2 PM MDT (3 PM CDT).

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS A LARGE PART
OF THE TRI-STATE AREA THURSDAY AND FRIDAY WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT. LOW LEVEL SOUTHERLY WINDS WILL
TRANSPORT LOW LEVEL MOISTURE INTO THE AREA. INSTABILITY WILL BE
MODERATE AS AFTERNOON TEMPERATURES WARM WELL INTO THE 80S. WEAK TO
MODERATE UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE AREA FROM THE
WEST AND NORTHWEST CREATING A FAVORABLE ENVIRONMENT FOR THUNDERSTORM
GENERATION. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS MONDAY
NIGHT AS A FRONTAL BOUNDARY MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT (3 PM CDT).

MCGUIRE

The radar

The Goodland radar (KGLD), 114 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 2, 4:30 PM MST
Where
Cheyenne County, 1 mi N of Kit Carson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -102.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404748.